Kentucky, 2007

Hail in Kentucky, July 17, 2007

July 17, 2007 · NWS ILN · 1 event in 1 county or zone

Widely scattered strong to severe thunderstorms developed over northern Kentucky during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Widely scattered strong to severe thunderstorms developed over northern Kentucky during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 17, 3:10 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 17, 3:10 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
410 PM EDT TUE JUL 17 2007

.SYNOPSIS...
SEVERAL MID LEVEL DISTURBANCES WILL DROP ACROSS THE REGION IN
NORTHWEST FLOW THROUGH MUCH OF THE WEEK. THESE
DISTURBANCES...COMBINED WITH A NEARLY STATIONARY FRONT DRAPED
ACROSS THE REGION...WILL CONTRIBUTE TO INCREASED CHANCES FOR
THUNDERSTORMS THROUGH THURSDAY EVENING.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
NUMEROUS SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A PERSISTENT MCS
WHICH DEVELOPED NEAR A FRONTAL BNDRY NOW ACROSS NORTHERN OHIO AND
INDIANA...WERE DRIFTING SE ACROSS THE SW FCST AREA. SCATTERED
CONVECTION WAS ALSO BLOSSOMING ACROSS SE OHIO AN NE KY...WITH THE
STORMS GENERALLY PROGRESSING NE.

FOR THE MOST PART...THE PCPN WILL DECREASE IN INTENSITY AND
COVERAGE THIS EVENING INTO THE OVERNIGHT BEHIND THE
DISTURBANCES...ALTHOUGH THE GFS SHOWS ANOTHER DISTURBANCE MOVING
INTO NW OHIO LATE. LOWS WILL MOSTLY FALL INTO THE UPPER 60S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
FOR WEDNESDAY AND WEDNESDAY NIGHT...THE FRONTAL BNDRY WILL
VIRTUALLY STALL ACROSS THE SOUTHERN GREAT LAKES.  ALTHOUGH THERE ARE
MANY DIFFERENCES...THE NAM AND GFS BOTH SHOW SEVERAL DISTURBANCES
MOVING ACROSS THE AREA...WITH CONSIDERABLE INSTABILITY.
NUMEROUS/SCT STORM COVERAGE WEDNESDAY AFTERNOON INTO THE EVENING
APPEARS QUITE REASONABLE...PARTICULARLY IN THE NORTH AND FAR SOUTH.
HIGHS SHOULD MAINLY BE IN THE UPPER 80S WITH LOWS NEAR 70.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
PLEASE NOTE THE OPERATIONAL GFS IS AN OUTLIER...AND THE DEEP CUT OFF
UPPER LOW IT DEPICTS OVER THE EASTERN CONUS FOR FRIDAY THROUGH
TUESDAY IS NOT LIKELY TO OCCUR. EXPECT A WEAKER UPPER TROUGH
INSTEAD. RAISED POPS TO LIKELY THURSDAY/THURSDAY NIGHT FOR
THUNDERSTORMS ALONG FRONT DROPPING THROUGH THE GREAT LAKES AND OHIO
VALLEY. EXPECT REST OF LONG TERM TO BE DRY AS SURFACE HIGH AND
NORTHWESTERLY UPPER FLOW ARE PROGGED TO PERSIST.

TEMPERATURES ARE FORECAST TO BE NEAR TO SLIGHTLY BELOW AVERAGE. DID
NOT STRAY TOO FAR FROM HPC GUIDANCE EXCEPT FOR FRIDAY WHEN FORECAST
IS ABOUT 4 DEGREES COOLER THAN HPC...CLOSER TO THE 00Z MEX.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH THE AFTERNOON AND
INTO THE EVENING. HOWEVER TIMING THESE STORMS AT THE TERMINALS
WILL CONTINUE TO BE PROBLEMATIC. INITIALLY INTEND TO LIMIT
TEMPORAL EXTENT OF THUNDER TO A FEW HOURS AROUND THE MOST LIKELY
TIME PERIOD AND ADJUST AS NECESSARY. APPEARS THAT THERE WILL BE A
LULL IN ACTIVITY LATE THIS EVENING INTO THE OVERNIGHT. THE CHANCE
WILL INCREASE AGAIN LATE IN THE TAF PERIOD. WILL ONLY USE CB
DESIGNATOR AT THAT POINT GIVEN THE UNCERTAINTIES THAT FAR OUT IN
TIME.

OUTLOOK...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH
THURSDAY EVENING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jul 17, 4:20 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
520 AM EDT TUE JUL 17 2007

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-180930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
520 AM EDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
GUSTY WINDS AND HEAVY RAIN CAN BE EXPECTED WITH STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH
THURSDAY NIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE
HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND THURSDAY.

RYAN

In the hours before

Local storm report, Jul 17, 1:19 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
219 PM EDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     2 SW OTWAY              38.84N 83.21W
07/17/2007                   SCIOTO             OH   DEPT OF HIGHWAYS

            1 LARGE TREE DOWN ON ROCKY FORK RD.

&&

SITES
Special weather statement, Jul 17, 1:34 PM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
234 PM EDT TUE JUL 17 2007

OHZ073-074-171900-
ROSS OH-HOCKING OH-
234 PM EDT TUE JUL 17 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HOCKING AND EASTERN
ROSS COUNTIES THROUGH 300 PM EDT...

AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR MOORESVILLE...MOVING EAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
LONDONDERRY...HOCKING HILLS STATE PARK AND SOUTH BLOOMINGVILLE.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Jul 17, 1:37 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
237 PM EDT TUE JUL 17 2007

OHZ073-082-171900-
ROSS OH-PIKE OH-
237 PM EDT TUE JUL 17 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIKE AND
SOUTHEASTERN ROSS COUNTIES THROUGH 300 PM EDT...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR WAVERLY...MOVING EAST AT 30 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...PIKE
COUNTY AIRPORT...OMEGA...LINN...RICHMOND DALE AND LONDONDERRY.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Jul 17, 1:52 PM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
252 PM EDT TUE JUL 17 2007

KYZ100-171915-
LEWIS KY-
252 PM EDT TUE JUL 17 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEWIS COUNTY THROUGH
315 PM EDT...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR HARRIS...MOVING EAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
HARRIS...CAMP DIX AND HEAD OF GRASSY.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Local storm report, Jul 17, 2:28 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
328 PM EDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     OTWAY                   38.87N 83.19W
07/17/2007                   SCIOTO             OH   EMERGENCY MNGR

            6 TREES DOWN

&&

BC
Special weather statement, Jul 17, 4:21 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
521 PM EDT TUE JUL 17 2007

OHZ073-172215-
ROSS OH-
521 PM EDT TUE JUL 17 2007

...A STRONG THUNDERSTORM WILL AFFECT ROSS COUNTY THROUGH 615 PM
EDT...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR BOURNEVILLE...MOVING EAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...NORTH
FOLK VILLAGE...CHILLICOTHE...MASSIEVILLE...SCIOTO TRAIL STATE PARK...
MOORESVILLE...RICHMOND DALE AND LONDONDERRY.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

The radar

The Louisville radar (KLVX), 106 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Owen

When
July 17, 4:30 PM EST to 4:34 PM EST
Where
Owen County, Monterey
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.420, -84.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47573.